MAUDE Adverse Event Report: BIOMET UK LTD. OXF ANAT BRG LT SM SIZE 6 PMA; UNICONDYLAR KNEE PROSTHESIS

BIOMET UK LTD. OXF ANAT BRG LT SM SIZE 6 PMA; UNICONDYLAR KNEE PROSTHESIS
Model Number N/A
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Pain (1994); Joint Dislocation (2374)
Date of Event 05/26/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Customer has indicated that the product is in process of being returned to zimmer biomet for investigation.Medical product: oxford uni twin-peg femoral sm, catalog #: 166941, lot #: j3711812.Medical product: oxf uni tib tray sz aa lm pma, catalog #: 159531, lot #: 3775138.Report source, foreign - event occurred in (b)(6).Reporter city: (b)(6).The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Event or Problem Description
It was reported that patient who underwent uka with oxford on (b)(6) 2016 had a pain on operated knee and went to see a doctor.At the diagnosis, backward dislocation of the bearing (thickness 6mm) was observed by x-ray on (b)(6) 2020.A revision was implemented to replace the bearing with thicker one (thickness 9mm) on (b)(6).
 
Event or Problem Description
It was reported that patient who underwent uka with oxford on (b)(6) 2016 had a pain on operated knee and went to see a doctor.At the diagnosis, backward dislocation of the bearing (thickness 6mm) was observed by x-ray on (b)(6) 2020.A revision was implemented to replace the bearing with thicker one (thickness 9mm) on (b)(6)may.
 
Additional Manufacturer Narrative
(b)(4).This final report is being submitted to relay additional information.The following sections were updated: b4, b5, d10, g4, g7, h1, h2, h3, h6, h10.G3: report source, foreign - event occurred in japan.D10: further information received that the product will not be returned to zimmer biomet for investigation.As the product has not been received, the investigation was limited to the information provided; a review of device history records and complaint history.One anteroposterior (ap) and one mediolateral (ml) radiograph were provided with (b)(4) for analysis, the date on which the radiographs were taken has not been provided.Post-primary radiographs have not been received, and are required in order to assess the initial sizing, positioning and alignment of the components.The provided ml radiograph shows that the x-ray marker wire and marker balls from the meniscal bearing are present posteriorly in the joint space, confirming that the bearing had dislocated at the time of imaging.The provided ap radiograph also shows one marker ball lateral to the femoral component and the marker wire is partly visible just above the femoral component.Therefore, it is assumed that these radiographs were taken prior to the revision procedure.In the ap radiograph, some third body debris is visible medially to the medial edge of the tibial tray.It is unclear if this is an osteophyte or bone cement, and whether it contributed to the dislocation of the bearing.The cement mantle below the tibial trays appears thicker laterally and posteriorly, and there appears to be a gap filled with bone cement between the vertical wall and vertical cut of the tibia.On the ap radiograph, there appears to be a small radiolucent feature below the medial portion of the tibial tray.It is unclear whether this is a crack within the cement mantle, a gap between the cement-bone interface, or a bone fracture.The 6 mm meniscal bearing was revised to a thicker 9 mm bearing, which suggests that some degree of joint laxity may have been present.The manufacturing history records (mhrs) for the anatomical meniscal bearing have been checked and verify that the component was manufactured and sterilised in accordance with the applicable specifications.The instructions for use provided with the oxford partial knee system provide the following relevant information: warnings: -improper selection, placement, positioning, alignment and fixation of the implant components may result in unusual stress conditions which may lead to subsequent reduction in the service life of the prosthetic components.-care is to be taken to ensure complete support of all parts of the device embedded in bone cement to reduce risk of stress concentrations, which may lead to failure of the procedure.Complete preclosure cleaning and removal of bone cement debris, metallic debris, and other surgical debris at the implant site is critical to minimize wear of the implant articular surfaces.Implant fracture and loosening due to cement failure has been reported.-patients should be warned of the impact of excessive loading that can result if the patient is involved in an occupation that includes substantial walking, running, lifting, or excessive muscle loading due to weight that place extreme demands on the knee and can result in device failure or dislocation.Precautions: -the patient is to be advised of the limitations of the reconstruction and the need for protection of the implants from full load bearing until adequate fixation and healing have occurred.Excessive, unusual and/or awkward movement and/or activity, trauma, excessive weight, and obesity have been implicated with premature failure of the implant by loosening, fracture, dislocation, subluxation and/or wear.Possible adverse effects: -dislocation and subluxation due to inadequate fixation and improper positioning.Muscle and fibrous tissue laxity can also contribute to these conditions.Surgical notes have been requested but not made available, and that patient information (age, height, weight, activity level) has been requested but not received at the time of writing this assessment.The root cause of the bearing dislocation cannot be confirmed in this instance.However, it appears that sub-optimal positioning, sub-optimal cementing technique and tissue laxity may have contributed to the bearing dislocation.We have not been provided with any supporting documentation which could provide additional information.A review of the complaint database over the last 3 years has found no similar complaints reported with the item 159543.Without the opportunity to examine the complaint product, root cause cannot be determined due to insufficient information.Risk assessment: the event reports revision due to bearing dislocation.Risk management report documents the estimated residual risk associated with the device within the reported event.The root cause of the issue could not be determined with the information currently available, therefore the specific failure cause within the risk tables could not be selected for comparison.In the risk file, dislocation is considered harm with a severity level of 3 for a number of hazards defined as moderate, which is described in the severity table as: prescribed medical or surgical intervention to preclude permanent impairment of a body function or body structure.Contributed to minor, temporary, or medically reversible injury.Therefore, the outcome of the reported event (surgical intervention) is in line with the rmf.No corrective or preventive actions are deemed necessary at this time.If any additional information becomes available, then the complaint will be reopened and investigated thoroughly.

Brand Name
OXF ANAT BRG LT SM SIZE 6 PMA
Common Device Name
UNICONDYLAR KNEE PROSTHESIS
Manufacturer (Section D)
BIOMET UK LTD.
waterton industrial estates
bridgend CF31 3XA
UK  CF31 3XA
MDR Report Key10143103
Report Number3002806535-2020-00286
Device Sequence Number2379783
Product Code NRA
UDI-Device Identifier05019279785896
UDI-Public05019279785896
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P010014
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/06/2021
Device Model NumberN/A
Device Catalogue Number159543
Device Lot Number3774367
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/27/2020
Supplement Date Received by Manufacturer07/28/2020
Initial Report FDA Received Date06/11/2020
Supplement Report FDA Received Date07/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;